Browse

You are looking at 1 - 10 of 108 items for :

  • Diagnosis and Treatment x
  • Open access x
Clear All
Open access

Karen Decaestecker, Veerle Wijtvliet, Peter Coremans and Nike Van Doninck

Summary

ACTH-dependent hypercortisolism is caused by an ectopic ACTH syndrome (EAS) in 20% of cases. We report a rare cause of EAS in a 41-year-old woman, presenting with clinical features of Cushing’s syndrome which developed over several months. Biochemical tests revealed hypokalemic metabolic alkalosis and high morning cortisol and ACTH levels. Further testing, including 24-hour urine analysis, late-night saliva and low-dose dexamethasone suppression test, confirmed hypercortisolism. An MRI of the pituitary gland was normal. Inferior petrosal sinus sampling (IPSS) revealed inconsistent results, with a raised basal gradient but no rise after CRH stimulation. Additional PET-CT showed intense metabolic activity in the left nasal vault. Biopsy of this lesion revealed an unsuspected cause of Cushing’s syndrome: an olfactory neuroblastoma (ONB) with positive immunostaining for ACTH. Our patient underwent transnasal resection of the tumour mass, followed by adjuvant radiotherapy. Normalisation of cortisol and ACTH levels was seen immediately after surgery. Hydrocortisone substitution was started to prevent withdrawal symptoms. As the hypothalamic–pituitary–axis slowly recovered, daily hydrocortisone doses were tapered and stopped 4 months after surgery. Clinical Cushing’s stigmata improved gradually.

Learning points:

  • Ectopic ACTH syndrome can originate from tumours outside the thoracoabdominal region, like the sinonasal cavity.

  • The diagnostic accuracy of IPSS is not 100%: both false positives and false negatives may occur and might be due to a sinonasal tumour with ectopic ACTH secretion.

  • Olfactory neuroblastoma (syn. esthesioneuroblastoma), named because of its sensory (olfactory) and neuroectodermal origin in the upper nasal cavity, is a rare malignant neoplasm. It should not be confused with neuroblastoma, a tumour of the sympathetic nervous system typically occurring in children.

  • If one criticises MRI of the pituitary gland because of ACTH-dependent hypercortisolism, one should take a close look at the sinonasal field as well.

Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Misaki Aoshima, Koji Nagayama, Kei Takeshita, Hiroshi Ajima, Sakurako Orikasa, Ayana Iwazaki, Hiroaki Takatori and Yutaka Oki

Summary

Patients treated with immunosuppressive drugs, especially methotrexate (MTX), rarely develop lymphoproliferative disorders (LPDs), known as MTX-related LPD (MTX–LPD). The primary site of MTX–LPD is often extranodal. This is the first reported case of MTX–LPD in the pituitary. A 65-year-old woman was admitted to our hospital with symptoms of oculomotor nerve palsy and multiple subcutaneous nodules. She had been treated with MTX for 11 years for rheumatoid arthritis. Computed tomography showed multiple masses in the orbit, sinuses, lung fields, anterior mediastinum, kidney, and subcutaneous tissue. Brain magnetic resonance imaging revealed a sellar mass. She was diagnosed with hypopituitarism and central diabetes insipidus based on endocrine examination. Although pituitary biopsy could not be performed, we concluded that the pituitary lesion was from MTX–LPD, similar to the lesions in the sinuses, anterior mediastinum, and subcutaneous tissue, which showed polymorphic LPD on biopsy. MTX was discontinued, and methylprednisolone was administered to improve the neurologic symptoms. After several weeks, there was marked improvement of all lesions, including the pituitary lesion, but the pituitary function did not improve. When pituitary lesions are caused by MTX–LPD, the possibility of anterior hypopituitarism and central diabetes insipidus needs to be considered. Further studies are needed to investigate the effectiveness of early diagnosis and treatment of MTX–LPD in restoring pituitary dysfunction.

Learning points

  • Pituitary lesions from MTX–LPD may cause hypopituitarism and central diabetes insipidus.

  • Pituitary metastasis of malignant lymphoma and primary pituitary lymphoma, which have the same tissue types with MTX–LPD, have poor prognosis, but the lesions of MTX–LPD can regress only after MTX discontinuation.

  • In cases of pituitary lesions alone, a diagnosis of MTX–LPD may be difficult, unless pituitary biopsy is performed. This possibility should be considered in patients treated with immunosuppressive drugs.

  • Pituitary hypofunction and diabetes insipidus may persist, even after regression of the lesions on imaging due to MTX discontinuation.

Open access